Illinois, 2004

Tornado and Hail in Illinois, May 23, 2004

May 23, 2004 · NWS LOT · 14 events in 7 counties and zones

13 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 23, 2:20 PM CST, 4 hours earlier.

Area forecast discussion, May 23, 2:20 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 23 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

THE FIRST LOW WILL MOVE THROUGH TONIGHT. A COLD FRONT WILL FOCUS
THUNDERSTORMS OVER THE NORTHEAST ILLINOIS AND NORTHWEST INDIANA
EARLY TONIGHT. ANOTHER SHORT WAVE WILL MOVE INTO WISCONSIN MONDAY
NIGHT AND EARLY TUESDAY MORNING. WILL ADD A CHANCE OF THUNDERSTORMS
LATE MONDAY NIGHT AND TUESDAY MORNING. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY. WILL FORECAST LOW TEMPERATURES IN
THE LOW 50S AND UPPER 40S FOR TUESDAY NIGHT AND WEDNESDAY MORNING.
THEN WARM TEMPERATURES RETURN THURSDAY. THIS WILL BE A SLOW INCREASE
IN TEMPERATURES. USE THE ETA MODEL UP TO 36 HOURS AND THE MRF FROM
36 HOURS TO DAY 7 FOR GUIDANCE. WHW

&&

.AVIATION...
RE 18Z TAFS...ALTOCU CONTINUES TO OVERSPREAD AREA TERMINALS WITH
VERY UNSTABLE AIR DOWNSTREAM OF SHORT WAVE TROUGH ACROSS WESTERN
IOWA THROUGH NORTHWEST MISSOURI. EXTENSIVE CU FIELD HAS FORMED IN
ADVANCE OF EASTERN IOWA COLD FRONT AND EXPECTING THIS TO SPREAD OVER
AREA TERMINALS THIS AFTERNOON. CONDITIONS STILL PRIMED FOR
THUNDERSTORM DEVELOPMENT BY MID AFTERNOON. SPC MESO ANALYSIS/RUC
SOUNDINGS SUGGESTING STILL SOME SUBSTANTIAL CIN TO OVERCOME OVER THE
NEXT FEW HOURS BUT GIVEN MOIST LOW LEVEL PROFILE AND MID LEVEL
COOLING WITH APPROACHING SHORT WAVE...WILL CARRY THUNDER MENTION
FROM 20Z TO 01Z IN THE TAFS. WINDS WILL BECOME WEST OVERNIGHT BEHIND
THE COLD FRONT WITH MVFR CIGS BY 08-11Z.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 05Z MON FOR WINNEBAGO...BOONE...MCHENRY...
     LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
     TORNADO WATCH UNTIL 03Z MON FOR NORTHERN ILLINOIS.

IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 23, 4:10 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
510 PM CDT SUN MAY 23 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-241100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
510 PM CDT SUN MAY 23 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE ENTIRE AREA.

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 10 PM CDT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE
HEAVY RAIN PRODUCING FLOODING...LARGE HAIL...DAMAGING WINDS...AND A
FEW TORNADOES. AT THIS TIME...THE BEST CHANCE OF SUPERCELLS CAPABLE
OF PRODUCING TORNADOES IS EAST OF INTERSTATE 55.

AT 5 PM...A COLD FRONT EXTENDED FROM EASTERN IOWA SOUTHWARD INTO
WEST CENTRAL ILLINOIS. A WARM FRONT WAS SITUATED ACROSS FAR SOUTHERN
WISCONSIN. VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA SOUTH OF
THIS WARM FRONT. THE COLD FRONT WILL CONTINUE TO TRACK EAST INTO THE
EVENING HOURS ENHANCING THE THREAT OF THUNDERSTORMS. THE THREAT OF
SEVERE WEATHER WILL DIMINISH WEST OF INTERSTATE 39 BY 7 PM...WITH
THE THE THREAT DIMINISHING EAST OF INTERSTATE 39 BY 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY
NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI
VALLEY.

THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON INTO
TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-241100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
510 PM CDT SUN MAY 23 2004

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER SOUTHERN LAKE MICHIGAN.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN
LAKE MICHIGAN THROUGH MIDNIGHT. THESE THUNDERSTORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH WIND GUSTS TO 55 KNOTS...FREQUENT
LIGHTNING...AND HIGH WAVES.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN THROUGH 10 PM CDT. SOUTH
TO SOUTHWEST WINDS OF AROUND 30 KNOTS WILL CONTINUE INTO THIS
EVENING IN ADVANCE OF A SLOW MOVING COLD FRONT ACROSS FAR EASTERN
IOWA. IN ADDITION...ANY THUNDERSTORMS WILL PRODUCE HIGHER WINDS AND
WAVES.

.DAYS TWO THROUGH SEVEN...MONDAY TROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY
NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI
VALLEY.

THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MARSILI

The radar

The Chicago radar (KLOT), 31 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 tornado. Local standard time, as filed.

Hail, Kendall

When
May 23, 6:20 PM CST to 6:25 PM CST
Where
Kendall County, 2 mi N of Yorkville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -88.450

Hail, Kendall

When
May 23, 6:27 PM CST to 6:35 PM CST
Where
Kendall County, Yorkville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.633, -88.450

There were several reports of hail 3/4 inch and larger from in and around Yorkville. The largest was golfball size at the intersection of Route 126 and 71.

Hail, Grundy

When
May 23, 6:37 PM CST to 6:42 PM CST
Where
Grundy County, 4 mi S of Morris
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.317, -88.417

Reported at the intersection of Routes 47 and 113.

Hail, Lake

When
May 23, 6:50 PM CST to 6:55 PM CST
Where
Lake County, Round Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.350, -88.100

Reported at the intersection of Routes 12 and 120.

Hail, Will

When
May 23, 6:51 PM CST to 7:05 PM CST
Where
Will County, 3 mi W of Plainfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -88.250

There were numerous reports of hail ranging from nickel size to golfball size. Some locations included 135th and Route 30, 248th Avenue and 119th Street, 1 mile west of Route 59, 135th and the Kendall-Will County line, and on 11th Street, west of Route 59.

Hail, Will

When
May 23, 6:52 PM CST to 6:57 PM CST
Where
Will County, 5 mi NE of Lockport
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.650, -87.983

Reported at the intersection of 135th Street and County Line Road.

Hail, Du Page

When
May 23, 7:02 PM CST to 7:07 PM CST
Where
Du Page County, Glendale Hgts
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -88.050

Reported at the intersection of Bloomingdale Road and North Avenue.

Hail, Lake

When
May 23, 7:17 PM CST to 7:23 PM CST
Where
Lake County, Waukegan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.367, -87.833

Tornado, Livingston

When
May 23, 7:26 PM CST to 7:35 PM CST
Where
Livingston County, 10 mi SW of Pontiac
Rating
F2
Path length
7.8 mi
Path width
240 yd
Reported by
NWS STORM SURVEY
Coordinates
40.767, -88.750

A tornado moved into Livingston County from McLean County, 1.7 miles northwest of Chenoa. A farm house was unroofed and a double-wide mobile home, outbuildings and grain bins were destroyed. The tornado ended 8 miles southwest of Pontiac or 2.5 miles southwest of Ocoya. At its strongest point, the tornado was 240 yards wide, with wind speeds between 130 and 140 mph. For additional information on this tornado, see Storm Data for ILLINOIS, Central.

Hail, Cook

When
May 23, 7:30 PM CST to 7:35 PM CST
Where
Cook County, Alsip
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -87.733

Hail, Will

When
May 23, 7:35 PM CST to 7:40 PM CST
Where
Will County, New Lenox
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.517, -87.967

Reported at the intersection of School House Road and Route 30.

Hail, Cook

When
May 23, 7:43 PM CST to 7:48 PM CST
Where
Cook County, Chicago Ridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.700, -87.783

Reported at the intersection of Southwest Highway and Harlem Avenue.

Hail, Cook

When
May 23, 7:49 PM CST to 7:54 PM CST
Where
Cook County, Burbank
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.733, -87.767

Reported at the intersection of 87th Street and Cicero Avenue.

Hail, Cook

When
May 23, 7:50 PM CST to 7:55 PM CST
Where
Cook County, Chicago
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -87.650

Reported at the intersection of 54th Street and Karlov Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397052, 5397053, 5397054, 5397055, 5397056, 5397113, 5397114, 5397115, 5397116, 5397117, 5397118, 5397119, 5397120, 5397121.